It is not unusual. They compete in a bodybuilding show and feel depressed afterwards. Seriously depressed.
There might be some things in the game here, and it's probably a combination of it – we're going through everything. However, I think that neurotransmitter problems could be a factor. The two major neurotransmitters involved in depression are dopamine and serotonin.
Dopamine is intensely triggered by the competitive mindset of a bodybuilding supplement. When you enter this "zone", dopamine is released in heaps. In this way, you can develop a long-term mentality that allows you to delay the gratification or to work / suffer to win later.
For your entire preparation, you are likely to be neurologically supported by an intense stimulation of the dopamine gene receptors. When the competition is over, you no longer have it, or if you do it, it is to a much lesser extent. And lack of dopamine stimulation leads to depression-like symptoms, especially if you've had so much of it for so long.
Many anabolic steroids have dopaminergic activities. Dianabol and testosterone among others. So, if you took steroids during preparation, you probably caused a desensitization of the dopaminergic receptors: they got used to a monster stimulation so that they no longer respond to a "normal" dopamine level (or low level) in your case) ,
Depression among steroid users is getting stronger. It's a real thing, at least if you stop taking it. And this reaction can hit you very quickly because it is not due to psychological reasons (you see yourself smaller), but a neurological (lack of dopaminergic stimulation / dopaminergic resistance).
I am certainly not taking steroids, but taking steroids. In competition with a bodybuilder I would wait a few weeks after the race to stop the cycle. They already have a crash after the show, it is not necessary to aggravate the whole thing by the chemical retreat effect by stopping the cycle.
And contrary to what some experts say, I would recommend reducing the dose. From a hormonal point of view, tapering is not really effective, but to prevent depression, it can be helpful to gradually reduce dopaminergic stimulation to prevent it from crashing. So you could just start the rejuvenation after the competition and take about 4 weeks to get rid of the juice.
The other neurological problem is a possible decline in serotonin levels. The most commonly prescribed drugs for depression are SSRIs that increase serotonin levels. While this is not the main cause of depression, serotonin plays a role in well-being.
A lack of serotonin increases anxiety, the perception of pain and quality of life. These effects make falling asleep more difficult and less prone to stress and other lifestyle changes (adjustment problems).
Serotonin is made from tryptophan, an amino acid. Without understanding it, you know that tyrosine (another amino acid from which you make dopamine) and tryptophan compete for absorption and transport. If your carbohydrate intake is low, you prefer tyrosine to tryptophan, which will result in a decrease in serotonin.
So, if you've been dieting for 12 to 16 weeks, you're more likely to lower your serotonin levels, which also contributes to your depressive symptoms, usually through an increase in anxiety.
A recent neurotransmitter problem is related to adrenergic (adrenaline) receptors. This is especially a problem if you overstrain stimulants or fat burners. For example, if you are taking clenbuterol, you probably have desensitized adrenergic receptors.
Clen stays "connected" to the receptors too long and makes them resistant. For this reason, "Clen stops working" after 7-10 days, and you must either increase the dose (mute) or turn it on and off.
But if you've been at Clen for more than a couple of weeks, and if you quit after your competition, you still have insensitive adrenergic receptors, which makes you lethargic, unmotivated, depressed, and basically hate life. Why? Because your receptors do not even respond to your natural adrenaline / norepinephrine production.
Incidentally, ephedrine can have the same effect if you take it several times a day.
Then there is the simple psychological reason for depression: you have no more goal. For 12-16 weeks, your life revolved around this contest. And now that you no longer have that, you feel lost.
It's as if your driving force has been robbed! Plus, you're used to getting better and better every day. Now it is getting worse (in thought). Even if you still look great for everyone else, you no longer have the excitement of daily improvement.
Frankly, many people make a mistake by leaving the gym for a week after a show. The workout stimulates dopamine and adrenaline and would help you to land softer, so to speak. You can take 1-2 days off and then go back to the gym to do what you like. For 1-2 weeks after the show, it does not matter what you do in the gym while you have fun.
I would also be looking for a new, completely different destination. Why not a power phase in which you can simulate the preparation of a powerlifting competition? That's only an example. Anything that puts you right back in this competitive mindset will help.
Other Ways to Combat Depression After the Show
I would also recommend the following feel-good stack, and unlike steroids, it is absolutely healthy and legal:
- Brain Candy®, which increases dopamine levels , and Rhodiola, which increases the duration of the dopamine effect by increasing recycling / reuse. Take both on an empty stomach in the morning.
- Magnesium in smaller doses (about 500 mg three times a day) to restore adrenergic sensitivity.
- Z-12 ™ 2 in the evening to increase both GABA and serotonin reduces anxiety and lets you sleep better and feel better.
Bodybuilding – a reality test
The beautiful, ugly truth about the contest